Alert archive / Florida / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Tampa Bay, FL

May 3, 2017Hernando County, Levy County, Polk County, Florida

NWS Tampa Bay, FL issued this red flag warning at May 3, 2017, 4:59 AM EDT for Hernando County, Levy County, Polk County, Florida. It took effect at May 3, 2017, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2017, 4:59 AM EDT (08:59 UTC)
In effect from
May 3, 2017, 12:00 PM EDT
Expired
May 3, 2017, 8:00 PM EDT
In force
8 hr
Issued by
NWS Tampa Bay, FL

Counties Hernando County, FL, Levy County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 99 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS82 KTBW 030859
RFWTBW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tampa Bay Area - Ruskin FL
459 AM EDT Wed May 3 2017


...RED FLAG WARNING TODAY FOR LONG DURATIONS OF LOW HUMIDITY AND
HIGH ERC...
 

.High pressure over the southeastern U.S. today will provide a 
dry airmass with 5 to 7 hours of critical relative humidity values
expected. Combined with high ERC values...this has triggered a 
Red Flag Warning.

FLZ052-139-148-239-248-040000-
/O.NEW.KTBW.FW.W.0012.170503T1600Z-170504T0000Z/
Polk-Coastal Levy-Coastal Hernando-Inland Levy-Inland Hernando-
459 AM EDT Wed May 3 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR LONG DURATIONS OF LOW HUMIDITY AND HIGH ERC...

The National Weather Service in Tampa Bay Area - Ruskin FL has
issued a Red Flag Warning, which is in effect from noon today to
8 PM EDT this evening. 

* AFFECTED AREA...Polk...Coastal Levy...Coastal Hernando... 
  Inland Levy...Inland Hernando. 

* WIND...East and southeast at 5 to 11 MPH.

* HUMIDITY...27 to 33 percent.

* ERC...37 to 40. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at May 3, 4:02 AM EDT, 57 minutes earlier.

Area forecast discussion, May 3, 4:02 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
402 AM EDT Wed May 3 2017

.SHORT TERM (Today - Thursday)...
Aloft North America this morning - One short wave trough is
aloft the Manitoba/ND/MN border with a second over the
Desert Southwest...a trough over Quebec reaches down over
New England..and modest ridging covers most of the Gulf of
Mexico. At the surface - a frontal boundary stretches from
the central plains to the Mid-Atlantic coast...high pressure
sprawls from the southeast U.S. south over the much of the
east Gulf and Fl...with a stalled boundary through the
southern end of the state.

The two short wave troughs merge over the high plains today
and form a closed low over the central plains tonight that
tracks to the lower Ohio Valley Thu. As this occurs nearly
zonal flow above the Gulf region backs to more
southwesterly. The closed low forms a surface reflection on
the plains frontal boundary and drags it along into the Ohio
Valley...with the western end of the front sweeping down
and across the Gulf and approaching close to the eastern
Gulf Thu afternoon. The southeast U.S. high pressure slides
out over the Atlantic today as the south FL boundary
meanders across that area then dissipates tonight.

Some patchy late night fog over interior sections of the central
and southern counties will dissipate around sunrise. Locations
around the Tampa Bay area northward remain dry today under
clear to mostly clear skies...model PWAT values are 1 inch
or less. But south of there the south FL boundary will keep
PWAT values in the 1 to 1.5 inch range. This will be enough
for a few more clouds along with isolated to scattered
showers and a few thunderstorms in the afternoon as far
north as Manatee and Hardee counties...ending shortly after
sunset. The over night hours will be rain free but
increasing moisture and southeast becoming southerly winds
will provide some additional clouds. Thursday starts off dry
but some deeper southwesterly flow with more moisture ahead
of the front will support afternoon showers and
thunderstorms for most of the area with the greatest
coverage over the Gulf. Some robust south winds tonight and
southwest winds thursday on the Gulf may result in a high
risk of rip currents at the coast...requiring a beach hazard
statement.

.LONG TERM (Thursday Night-Tuesday)...
A closed upper low developing over the middle Mississippi
Valley will have a trailing cold front across the Florida
panhandle Thursday night. The upper low will drift east over
the Appalachians and continue to deepen Friday pushing the
cold front down the Florida peninsula. Models are in good
agreement with the track and intensity of this system. The
cold front will bring rainshowers and thunderstorms over the
northern counties Thursday night and with the showers and
thunderstorms moving southward down the peninsula ahead of
the cold front Friday. As the front passes Friday, cooler
and drier high pressure will move across the region with
temperatures 5-8 degrees below average on Friday and
Saturday. Drier and warmer weather will persist into the
middle of next week with temperatures back to near normal by
Sunday.

&&

.AVIATION...
03/06Z-04/06Z. Expect prevailing VFR although some limited
BR PSBL toward dawn at LAL/PGD/FMY/RSW. Slightly more
moisture across south FL could result in ISOLD TSRA
spreading as far north as PGD in the afternoon. Light and
variable to calm winds pick up some and become ESE to
SE...except TPA/PIE/SRQ shift to onshore in the afternoon.

&&

.MARINE...
Generally light winds today with an afternoon sea breeze
component near the coast. Winds pick up from the south
tonight and reach exercise caution speeds mainly offshore
and in the north. Winds briefly slacken some as the front
moves through the waters although thunderstorms will bring
locally higher winds and seas. Winds behind the front become
west and northwest and initially be at advisory speeds but
diminish for the weekend.

&&

.FIRE WEATHER...
Dry air continues for about the north half of the area today.
Long durations of low RH and ERC values of 37 and higher will
support Red Flag warnings for Levy...Hernando...and Polk
counties. Increasing moisture along with expected rainfall
will preclude low RH concerns Thu-Fri as a front approaches
and moves into the area. The front exits the state late Fri
or early Sat...dragging in some drier air resulting in low
RH for the weekend.

&&

.Preliminary Point Temps/PoPs...
TPA  90  72  87  69 /  10   0  20  70
FMY  90  71  89  72 /  40  40  20  30
GIF  91  69  90  67 /   0   0  20  50
SRQ  87  71  84  70 /  20  20  10  70
BKV  91  66  88  64 /   0   0  30  70
SPG  89  74  85  69 /  10  10  20  70

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
LONG TERM/DECISION SUPPORT...03/Paxton
Hazardous weather outlook, May 2, 5:25 AM EDT, 23 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
525 AM EDT Tue May 2 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-030000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
525 AM EDT Tue May 2 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered to numerous showers and thunderstorms are expected today
ahead of a cold front. Thunderstorms that develop will be capable
of producing gusty winds...locally heavy rains...and frequent
deadly lightning strikes.

...FIRE WEATHER IMPACT...
Critical fire weather conditions are expected across Levy county
today as drier air moves in behind the cold front leading to
several hours of relative humidity below 35 percent combined with
high ERC values. This will contribute to extreme fire behavior.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

...THUNDERSTORM IMPACT...
On Wednesday deep moisture will remain across the southern half
of the area...generally from around Sarasota to Sebring southward
and this combined with daytime heating and the sea breezes will
lead to a chance of a few afternoon thunderstorms.

Late in the week a strong cold front will approach and move across
the region Thursday night and Friday preceded and accompanied by
showers and thunderstorms. Thunderstorms that develop during this
time will be capable of producing strong gusty winds...hail...
locally heavy rainfall...and frequent deadly lightning strikes.

...MARINE IMPACTS...
Breezy southerly winds at 15 to 20 knots are expected to develop
Thursday ahead of the approaching cold front then shift to
northwest and increase to around 20 knots behind it late Thursday
night into Friday night. These winds could create hazardous
boating conditions for small craft operators.

...FIRE WEATHER IMPACT...
Critical fire weather conditions could develop across the Nature
Coast southward to around the Interstate 4 corridor Wednesday and
then across most inland areas during the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

PRC

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:28 PM EDTSpecial Weather StatementTBWDeSoto, Hillsborough47 min

Nearby

Red Flag Warnings in Florida, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.